Colorado, 2004Winter Weather in Colorado, March 27 to 28, 2004
March 27 to 28, 2004 · NWS GJT · 3 events in 3 counties and zones
Widespread snowfall amounts from 6 to 12 inches accumulated per SNOTEL and Ski Resort data. Locally higher amounts up to 30 inches fell across the Park Mountains, with local amounts up to 18 inches across the Flat Top Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread snowfall amounts from 6 to 12 inches accumulated per SNOTEL and Ski Resort data. Locally higher amounts up to 30 inches fell across the Park Mountains, with local amounts up to 18 inches across the Flat Top Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 27, 3:18 AM MST, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 27, 3:18 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
318 AM MST SAT MAR 27 2004
.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...GFS CONTINUES TREND OF
SLIGHTLY LOWER HEIGHTS AND STRONGER VORT FEATURES. THIS SEEMS
REASONABLE ALTHO QPF SEEMS OVER DONE IN LIGHT OF FRIDAYS SYSTEM.
SATURDAY AND SATURDAY NIGHT...MUCH COOLER AIR IS MOVING INTO THE
REGION AFTER FRONTAL PASSAGE AS EVIDENCE OF UPSTREAM SLC SOUNDING.
OVERALL SPEC HUMIDITY VALUES FALL AND FEEL MAIN PCPN IS OVER. COLD
AIR ADVECTION WILL CONTINUE THRU MID-DAY AND HELP TO KEEP ATMS
UNSTABLE. H7 WINDS OF AROUND 15KTS ARE NOT GOING TO ADD MUCH
ADDITIONAL OROGRAPHIC INFLUENCE. WILL CONTINUE TREND OF SCATTERED
SHWRS MAINLY OVER THE NRN MTNS. HIGH TEMPERATURES WILL BE MUCH COOLER
AND CLOSER TO SEASONAL NORMALS. ENERGETIC SECONDARY SHORTWAVE ENERGY
WILL DIVE DOWN THE BACKSIDE OF THE TROUGH AND AFFECT THE CWA TONIGHT.
MOISTURE SOMEWHAT LIMITED BUT GOOD INSTABILITY WILL BE ENOUGH TO
PRODUCE SHOWERS ACROSS THE MOUNTAINS AND HIGH VALLEYS OF NORTHWEST
COLORADO. 90+KT JET OVER NORTHWEST COLO...AND MAY PROVIDE SOME
LIFT...ALTHO NOT SEEN IN TIME/HGHT XSEC. HAVE BUMPED UP POPS ACROSS
THE NORTHERN/CENTRAL MOUNTAINS. SNOW ACCUMULATIONS HOWEVER WILL BE ON
THE LIGHT SIDE. ACROSS THE LOWER VALLEYS OF WEST-CENTRAL COLORADO AND
EASTERN/SOUTHEAST UTAH...MOSTLY CLEAR SKIES AND COLD AIR MASS IN
PLACE WILL RESULT IN FREEZING/SUB-FREEZING TEMPERATURES BY SUNDAY
MORNING.
SUNDAY...COLD AIR ADVECTION IN THE WAKE OF SATURDAY NIGHTS SYSTEM
WILL MAKE FOR STEEP LAPSE RATES AND COMBINE WITH LIMITED MOISTURE TO
PRODUCE A FEW SHOWERS OVER THE NORTHERN MOUNTAINS. ELSEWHERE DRYING
AND SUBSIDENCE THE RULE AS HIGH PRESSURE BUILDS TO THE WEST. THE
RIDGE WILL CONTINUE TO AMPLIFY SUNDAY NIGHT IN RESPONSE TO DEEPENING
TROF OFF THE WEST COAST. CLEAR SKIES AND LIGHT WINDS WILL PRODUCE
ANOTHER NIGHT OF SUB-FREEZING TEMPS.
.LONG TERM (MONDAY-SATURDAY)...
MONDAY-WEDNESDAY...NO CHANGES TO THIS PERIOD. ANOTHER STRONG RIDGE
BUILDS OVER THE AREA BRINGING MOSTLY CLEAR SKIES AND WELL ABOVE
NORMAL DAYTIME TEMPERATURES.
THURSDAY-SATURDAY...GFS CONTINUES TO DEVELOP DEEP TROUGH...CLOSING
OFF THE LOW OVER WESTERN AZ THURSDAY. EC NOT SUPPORTING THIS SOLUTION
AS IT KEEPS A RIDGE OVER THE WESTERN U.S. AND PLACES A CUTOFF LOW
OVER THE BAJA COAST. HAVE KEPT THE INCREASING CLOUDS DURING THE
PERIOD RESPONDING TO SOME KIND OF TROUGH DEVELOPMENT...BUT WILL HOLD
OFF ADDING ANY POPS UNTIL WE SEE MORE CONSISTENT MODELS SOLUTIONS. AS
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
MC/CJC
Hazardous weather outlook, Mar 27, 4:09 AM MST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 AM MST SAT MAR 27 2004
COZ001>014-017>023-UTZ022>025-027>029-281200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
409 AM MST SAT MAR 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
LOCALLY BREEZY CONDITIONS WILL DEVELOP TODAY WITH SCATTERED SNOW
SHOWERS OVER THE MOUNTAINS. SNOWFALL WILL CONTINUE IN THE MOUNTAINS
TONIGHT. ADDITIONAL SNOW ACCUMULATIONS WILL GENERALLY BE LESS THAN 2
INCHES. MOUNTAIN PASSES WILL REMAIN ICY AND SNOWPACKED WITH AREAS OF
BLOWING AND DRIFTING SNOW. COLORADO HIGHWAYS 40 AND 134 WILL BE
IMPACTED THE MOST.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MC/CJC
Winter Weather, Elkhead and Park Mountains
- When
- March 27, 8:00 AM MST to March 28, 8:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Winter Weather, Flattop Mountains
- When
- March 27, 8:00 AM MST to March 28, 8:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 27, 8:00 AM MST to March 28, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, March 27, 2004$530,000 · F3 · 38 events
- Tornadoes and Hail in Oklahoma, March 27, 2004$61,000 · F1 · 66 events
- Flood in North Dakota, March 27 to 31, 2004$1.9 million · 1 event
- Flood in North Dakota, March 27 to 31, 2004$1.2 million · 1 event
- Flood in North Dakota, March 27 to 31, 2004$1.1 million · 1 event
- High Wind in South Dakota, March 27, 2004$1.0 million · 57 kt wind · 1 event
- Flood in North Dakota, March 27 to 31, 2004$500,000 · 1 event
- Flood in North Dakota, March 27 to 31, 2004$340,000 · 1 event
- Flood in North Dakota, March 27 to 31, 2004$300,000 · 1 event
- Tornado and Hail in Kansas, March 27, 2004$35,000 · F0 · 16 events
- Hail and Damaging Winds in Iowa, March 27, 2004$35,000 · 1 in hail · 5 events
- Damaging Winds in Kansas, March 27, 2004$30,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389406, 5389407, 5389408.